Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

March 9, 20024 counties in Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 9, 2002, 12:37 AM CST for 4 counties in Iowa; Scotland County, Missouri. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 12:37 AM CST (06:37 UTC)
Expired
Mar 9, 2002, 1:45 AM CST
In force
68 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Van Buren County, IA, Scotland County, MO

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 12:47 AM CSTThunderstorm Wind 65 ECedar, IA
Mar 9, 12:52 AM CSTThunderstorm Wind 52 EOttumwa, IA
Mar 9, 1:05 AM CSTThunderstorm Wind 52 EVictor, IA
Mar 9, 1:45 AM CSTThunderstorm Wind 61 EMemphis, MOMachine shed damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090637
SVRMLI
IAC095-101-107-177-MOC199-090745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  KEOKUK COUNTY IN SOUTHEAST IOWA
  JEFFERSON COUNTY IN SOUTHEAST IOWA
  VAN BUREN COUNTY IN SOUTHEAST IOWA
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 145 AM CST

* AT 1234 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 3 MILES NORTHEAST OF SULLY TO 13 MILES SOUTHWEST OF
  BLOOMFIELD...MOVING EAST NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MARENGO
  NORTH ENGLISH
  SIGOURNEY
  VICTOR
  WILLIAMSBURG
  MEMPHIS
  FAIRFIELD
  KEOSAUQUA

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS OF 55 TO 65 MPH AND 
SMALL HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

THESE SEVERE THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES.

LAT...LON 4172 9286 4180 9201 4034 9198 4036 9262

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 1:23 PM CST, 11 hours 14 minutes earlier.

Area forecast discussion, Mar 8, 1:23 PM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 PM CST FRI MAR 8 2002

IMPRESSIVE SPRING STORM SYSTEM TO AFFECT CWFA NEXT 30 HOURS. AVN HAS
BEEN THE MORE CONSISTENT MODEL WITH THE ETA SLOWING DOWN TO THE
AVN. STRONG QG FORCING WITH NICE THETA E RIDGE AND NEGATIVE
SHOWALTERS POINT TO TSRA TONIGHT. INITIAL LEAD SHORTWAVE ALREADY
DEVELOPING PRECIP AND MAY PROVIDE A FIRST PUNCH. SECOND MORE POTENT
PUNCH TO BE WITH COLD FRONT THAT MOVES THROUGH CWFA BETWEEN 06-12Z
TIME PERIOD. STORMS COULD BE QUITE STRONG WITH SECOND PUNCH
WITH WIND AND SMALL HAIL. WE HAD NEAR SEVERE THIS AM AND SEE
NO REASON WHY IT WOULDN/T HAPPEN AGAIN. FORECAST SOUNDINGS CRASH IN A
SIX HOUR TIME PERIOD ON SATURDAY MORNING. SHEAR FORCE OF CAA SHOULD
HELP WRING OUT SOME -SN BUT ACCUMULATIONS SHOULD BE A HALF INCH AT
BEST. WINDS THE REAL PROBLEM SATURDAY. FAR WESTERN CWFA SHOULD JUST
BE UNDER ADVISORY CRITERIA AT 12Z...BUT ENTIRE CWFA WILL BE IN
ADVISORY CRITERIA BY 15Z. THEREFORE WILL RAISE HEADLINES FOR WIND
SATURDAY. CLOUDS TO CLEAR SATURDAY PM WITH QUIET WX EXPECTED
SATURDAY NIGHT THROUGH SUNDAY.

GUIDANCE TEMPERATURES SHOW A WIDE SPREAD AND TRAJECTORY METHOD
REALLY DOESN/T WORK WHEN CHANGING AIRMASSES. IN ANY CASE...MAX
TEMPERATURES FOR SATURDAY DAY PERIOD WILL BE IN THE 12-13Z TIME
PERIOD WITH FALLING TEMPERATURES THE REST OF THE DAY.

EXTENDED WISE...WIDE VARIATIONS TO OCCUR DURING THE PERIOD WITH
WARM TEMPERATURES ONE DAY AND COLD THE NEXT. RIGHT NOW MONDAY LOOKS
DRY BUT CAN/T RULE OUT SOME WAA PRECIP DEVELOPING. AVN SAYS YES
WITH ETA SAYING NO. AVN USUALLY OVER DOES LIGHT PRECIP AND ETA SEEMS
TO HAVE A DRY BIAS. BETTER CHANGE WEDNESDAY NIGHT INTO THURSDAY.

COORDINATED WITH DSM...LSE...MKE...ILX...AND STL.

.DVN...WIND ADVISORY SATURDAY.
IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099.
IL...ILZ001-002-007-009-015>018-024>026-034-035.
MO...MOZ009-010.

86

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 1:06 AM CSTSevere Thunderstorm WarningDVNBenton39 min
Mar 9, 1:20 AM CSTSevere Thunderstorm WarningDVNHenry, Johnson, Lee, Washington70 min
Mar 9, 1:43 AM CSTSevere Thunderstorm WarningDVNBuchanan, Linn62 min
Mar 9, 2:35 AM CSTSevere Thunderstorm WarningDVNDes Moines40 min
Mar 9, 2:50 AM CSTSevere Thunderstorm WarningDVNScott40 min
Mar 9, 3:05 AM CSTSevere Thunderstorm WarningDVNClinton40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.